Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 33, NWS Melbourne, FL

May 26, 2014Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 26, 2014, 3:04 PM EDT for Orange County, Osceola County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2014, 3:04 PM EDT (19:04 UTC)
Expired
May 26, 2014, 3:45 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 85 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS52 KMLB 261904
SVRMLB
FLC095-097-261945-
/O.NEW.KMLB.SV.W.0033.140526T1904Z-140526T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
304 PM EDT MON MAY 26 2014

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ORANGE COUNTY IN FLORIDA
  NORTHWESTERN OSCEOLA COUNTY IN FLORIDA

* UNTIL 345 PM EDT.

* AT 301 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR KISSIMMEE...AND MOVING     
  SOUTHWEST AT 5 TO 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  BAY LAKE...KISSIMMEE AIRPORT...CELEBRATION...CAMPBELL...WEST LAKE
  TOHO...INTERCESSION CITY...POINCIANA PLACE...CHAMPIONS GATE AND
  POINCIANA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2843 8155 2837 8130 2808 8137 2810 8146
      2814 8146 2814 8152 2814 8153 2820 8153
      2826 8156 2826 8166 2829 8166
TIME...MOT...LOC 1903Z 033DEG 10KT 2834 8145

$$


WEITLICH
2 follow-up statements
103 
WWUS52 KMLB 261911
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
311 PM EDT MON MAY 26 2014

FLC095-097-261945-
/O.CON.KMLB.SV.W.0033.000000T0000Z-140526T1945Z/
OSCEOLA-ORANGE-
311 PM EDT MON MAY 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTH CENTRAL ORANGE AND NORTHWESTERN OSCEOLA COUNTIES...

AT 309 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KISSIMMEE AIRPORT...OR NEAR KISSIMMEE...MOVING SOUTHWEST
AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOLLYWOOD STUDIOS...ANIMAL KINGDOM...CELEBRATION...CAMPBELL...WEST
LAKE TOHO...INTERCESSION CITY...POINCIANA PLACE...CHAMPIONS GATE AND 
POINCIANA.

LAT...LON 2843 8155 2837 8130 2808 8137 2810 8146
      2814 8146 2814 8152 2814 8153 2820 8153
      2826 8156 2826 8166 2829 8166
TIME...MOT...LOC 1911Z 033DEG 10KT 2832 8146

$$


WEITLICH
631 
WWUS52 KMLB 261933
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
333 PM EDT MON MAY 26 2014

FLC095-097-261944-
/O.CAN.KMLB.SV.W.0033.000000T0000Z-140526T1945Z/
OSCEOLA-ORANGE-
333 PM EDT MON MAY 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES IS CANCELLED...

THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A
RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAIN AND
DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE.

LAT...LON 2843 8155 2837 8130 2808 8137 2810 8146
      2814 8146 2814 8152 2814 8153 2820 8153
      2826 8156 2826 8166 2829 8166
TIME...MOT...LOC 1934Z 033DEG 10KT 2827 8150

$$





WEITLICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:47 PM EDT, 17 minutes earlier.

Area forecast discussion, May 26, 2:47 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
247 PM EDT MON MAY 26 2014

.DISCUSSION...

...ISOLATED STRONG EVENING STORMS ACROSS THE INTERIOR...

CURRENTLY...CONVECTION DEVELOPING IN THE MID AFTERNOON ACROSS THE
INTERIOR AND ALSO ALONG AN OLD FRONTAL TROUGH THAT EXTENDS FROM
ABOUT SEBASTIAN INLET TO THE SE OFFSHORE. LOW LEVEL ONSHORE FLOW
SHOULD FOCUS MOST OF THE LATE AFTERNOON CONVECTION ACROSS THE
INTERIOR WITH MID LVL STEERING FLOW FROM THE NNW ALLOWING CONVECTION
TO WORK DOWN THE NE FL EAST COAST BRZ INTO NRN AREAS AROUND LAKE
GEORGE AND NRN LAKE COUNTIES. 15Z CAPE SOUNDING INDICATED COLD MID
LVL TEMPS FROM -12 TO -13 DEGS C AT 500 MBS WITH THE POTENTIAL FOR
SOME SMALL HAIL AND WET MICROBURSTS INTO THE LATE AFTERNOON AND
EARLY EVENING.

TONIGHT...EXPECT EVENING CONVECTION TO CONTINUE ACROSS AREAS MAINLY
WEST OF I-4 AND LAKE COUNTY INTO MID EVENING BEFORE DRIFTING SOUTH
INTO LATE EVENING WEST OF THE FORECAST AREA. COULD BE A FEW STRONG
EARLY TO MID EVENING STORMS AGAIN WITH GUSTY WINDS TO 40-50 MPH AND
SMALL HAIL. OLD FRONTAL TROUGH MAY ALLOW ISOLATED SHOWERS TO
APPROACH THE COAST AGAIN FROM SRN BREVARD TO THE TREASURE COAST.
WILL KEEP ISOLATED SHOWERS OVER THE ATLANTIC OVERNIGHT FOR NOW. LOWS
IN THE UPPER 60S TO LOWER 70S...WITH SOME MID 70S ALONG THE
IMMEDIATE COAST AND BEACHES.

TUESDAY...SFC HIGH PRESSURE WILL PUSH SLIGHTLY FURTHER SOUTH OVER
THE WRN ATLC ALLOWING LOW LVL WIND FIELDS TO BECOME MORE
SOUTHEASTERLY. ISOLATED SHOWERS WILL APPROACH THE TREASURE COAST IN
THE MORNING. SHOULD SEE AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY
AGAIN DEVELOP OVER INLAND SECTIONS OF THE COASTAL COUNTIES AND THEN
INTO THE INTERIOR AS THE EAST COAST SEA BREEZE PUSHES WESTWARD INTO
THE MID TO LATE AFTERNOON. WILL INDICATE 20 PCT FOR INLAND COASTAL
AND PORTIONS OF THE INTERIOR TO 30 PERCENT OVER FAR INTERIOR
SECTIONS WHERE HIGHER COVERAGE OF LATE AFTERNOON SHOWERS/STORMS ARE
EXPECTED. HIGHS IN THE MID TO UPPER 80S NEAR THE COAST AND AROUND 90
TO THE LOWER 90S OVER INTERIOR SECTIONS. A LONG PERIOD E-NE SWELL IS
EXPECTED TO PRODUCE A MODERATE RISK FOR RIP CURRENTS.

MID-LATE WEEK...LTST GUID CONTINUES TO SUPPORT A PATTERN SHIFT TO
MORE UNSETTLED CONDS ACROSS THE LOWER MS VALLEY AND EAST COAST.
TRANSIENT UPR RIDGE OVER REGION DUE TO APCHG UPR LOW ACROSS THE LWR
MS VALLEY AT MID WEEK ONWARD. A LOCALLY MOIST AND LIGHT WIND REGIME
WL FAVOR DEVELOPMENT OF SCT DIURNAL STORMS WITH BOUNDARY
INTERACTIONS CONTINUING SLOW MOVING PCPN PAST DARKNESS EACH DAY. THE
PATTERN FAVORING AT LEAST SCT DIURNALLY FORCED RAIN COVERAGE LOOKS
TO PERSIST THROUGH THE NEXT WEEKEND.

&&

.AVIATION...SCT TSRA KMCO/KISM VCNTY WILL DEVELOP WESTWARD TWD KLEE
BTWN 19Z-22Z. SLGT CHC SHRA FOR SRN CSTL TERMINALS LATER TONIGHT
WITH VCSH.

&&

.MARINE...EASTERLY WINDS TO 10-15 KNOTS TONIGHT INTO TUESDAY WILL
PRODUCE SEAS TO 3 FT NEAR SHORE AND 3-4 FT OFFSHORE. ISOLATED
SHOWERS MAINLY SRN WATERS NEAR THE OLD FRONTAL TROUGH.

FAVORABLE MARINE CONDS EARLY THROUGH THE MIDDLE OF THIS WEEK WITH
SEAS AROUND 2 TO 3 FT. AFTN STORMS MOVING EWD FROM THE LAND AREAS
WILL GET CLOSER TO THE MARINE AREA AROUND TUE ONWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  85  69  87 /  10  20  10  20
MCO  70  91  72  91 /  10  20  10  30
MLB  73  87  73  88 /  10  20  10  20
VRB  71  85  71  86 /  10  20  10  20
LEE  70  90  72  90 /  20  30  20  40
SFB  71  90  72  91 /  10  20  10  30
ORL  72  91  72  91 /  10  20  10  30
FPR  70  85  70  87 /  10  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...VOLKMER
IMPACT WEATHER/LONG TERM....WEITLICH
Hazardous weather outlook, May 26, 9:57 AM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
957 AM EDT MON MAY 26 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-262300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
957 AM EDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
STEADY EASTERLY WINDS WILL PUSH A LONG PERIOD SWELL INTO THE LOCAL
ATLANTIC WATERS TODAY. THIS SWELL WILL COMBINE WITH AN ASTRONOMICAL
HIGH TIDE TO PRODUCE A HIGH RIP CURRENT THREAT ALONG THE BEACHES
OF EAST CENTRAL FLORIDA. THE THREAT WILL BE HIGHEST FROM LATE
MORNING THROUGH 4:00 PM DUE TO TIDAL EFFECTS. YESTERDAY...BEACH
PATROL IN BREVARD AND VOLUSIA COUNTIES REPORTED OVER 100 RIP
CURRENT RESCUES. FOR MAXIMUM SAFETY...SWIM WITHIN SIGHT OF A
LIFEGUARD TOWER AND OBEY ALL INSTRUCTIONS AND ORDERS FROM OCEAN
RESCUE PERSONNEL. NEVER SWIM ALONE.

.THUNDERSTORM IMPACT...
THE EAST COAST SEA BREEZE WILL FORM EARLY THIS AFTERNOON AND PUSH
WELL INLAND. ISOLATED SHOWERS AND THUNDERSTORMS MAY FORM ALONG THE
BREEZE BOUNDARY AS IT PUSHES ACROSS THE INTERIOR COUNTIES THROUGH
MID TO LATE AFTERNOON...ESPECIALLY WEST OF THE I-4 CORRIDOR AND
FLORIDA'S TURNPIKE. AN ISOLATED STRONG STORM MAY OCCUR...PRODUCING
SMALL HAIL AND GUSTY WINDS UP TO 40 MPH. RESIDENTS ARE REMINDED
THAT LIGHTNING CAN STRIKE WELL OUTSIDE THE AUDIBLE RANGE OF
THUNDER. WHEN THUNDER ROARS...GO INDOORS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AFTERNOON STORM ACTIVITY WILL INCREASE ACROSS EAST CENTRAL FLORIDA
THROUGH MIDWEEK AS HIGH PRESSURE WEAKENS ACROSS THE AREA AND
SHIFTS INTO THE ATLANTIC. RIP CURRENT THREATS ARE EXPECTED TO
REMAIN ELEVATED AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BRAGAW/WEITLICH

In the hours before

Special weather statement, May 26, 2:10 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
210 PM EDT MON MAY 26 2014

FLZ045-261900-
ORANGE-
210 PM EDT MON MAY 26 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH AND SMALL HAIL OVER CENTRAL ORANGE COUNTY...

* UNTIL 300 PM EDT.

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
ORLANDO...MOVING WEST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE BAY HILL...BELLE ISLE...DOCTOR PHILLIPS AND
ORLANDO EXECUTIVE AIRPORT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2835 8157 2857 8161 2861 8132 2839 8123
TIME...MOT...LOC 1810Z 069DEG 9KT 2851 8138

WEITLICH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:17 AM EDTRip Current StatementMLBVolusia15 hr
May 26, 2:10 PM EDTSpecial Weather StatementMLBOrange50 min
May 26, 2:44 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola46 min
May 26, 3:16 PM EDTSpecial Weather StatementMLBOrange44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.